Alert archive / Kansas / Flash Flood Watches in 2016

Flash Flood Watch 6, NWS Topeka, KS

September 8, 20165 counties in Kansas

NWS Topeka, KS issued this flash flood watch at Sep 8, 2016, 3:46 AM CDT for 5 counties in Kansas. It was in force for 45 hr.

The area

The counties it named.

The facts

Issued
Sep 8, 2016, 3:46 AM CDT (08:46 UTC)
Expired
Sep 10, 2016, 1:00 AM CDT
In force
45 hr
Issued by
NWS Topeka, KS
Flood severity
None

Counties Anderson County, KS, Coffey County, KS, Franklin County, KS, Lyon County, KS, Osage County, KS

The radar

The Topeka radar (KTWX), 82 km from the middle of the area, began a volume at 08:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 8.8 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1830 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1830 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1134 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
317 m²/s²
Significant tornado parameter
2.1
Supercell composite
24.1

Open this sounding in Storm Lab

The text

As transmitted.

126 
WGUS63 KTOP 080846
FFATOP

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE TOPEKA KS
346 AM CDT THU SEP 8 2016

KSZ054>056-058-059-082100-
/O.NEW.KTOP.FF.A.0006.160908T0846Z-160910T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...EMPORIA...OSAGE CITY...CARBONDALE...
LYNDON...BURLINGAME...OVERBROOK...OTTAWA...BURLINGTON...LEBO...
GARNETT
346 AM CDT THU SEP 8 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE FRIDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF EAST CENTRAL KANSAS... 
  INCLUDING THE FOLLOWING AREAS...ANDERSON...COFFEY...FRANKLIN...
   LYON AND OSAGE. 

* NOW THROUGH LATE FRIDAY NIGHT

* SEVERAL ROUNDS OF THUNDERSTORMS WILL IMPACT THE WATCH AREA FROM
  THIS MORNING THROUGH FRIDAY EVENING. EACH ROUND OF STORMS WILL
  HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAINFALL RATES UP TO 2
  INCHES PER HOUR...AND TOTAL RAINFALL THROUGH FRIDAY EVENING
  COULD EXCEED 4 INCHES. ANY OF THESE STORMS COULD QUICKLY CAUSE
  FLASH FLOODING...AND SOME AREAS COULD SEE MORE THAN ONE PERIOD
  OF FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
3 follow-up statements
090 
WGUS63 KTOP 082031
FFATOP

FLOOD WATCH
NATIONAL WEATHER SERVICE TOPEKA KS
331 PM CDT THU SEP 8 2016

KSZ054>056-058-059-091030-
/O.CON.KTOP.FF.A.0006.000000T0000Z-160910T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...EMPORIA...OSAGE CITY...CARBONDALE...
LYNDON...BURLINGAME...OVERBROOK...OTTAWA...BURLINGTON...LEBO...
GARNETT
331 PM CDT THU SEP 8 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE FRIDAY
NIGHT...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF EAST CENTRAL KANSAS...INCLUDING THE FOLLOWING 
  AREAS...ANDERSON...COFFEY...FRANKLIN...LYON AND OSAGE. 

* THROUGH LATE FRIDAY NIGHT

* SEVERAL ROUNDS OF THUNDERSTORMS WILL IMPACT THE WATCH AREA FROM
  THIS EVENING THROUGH FRIDAY EVENING. EACH ROUND OF STORMS WILL
  HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAINFALL RATES UP TO 2
  INCHES PER HOUR...AND TOTAL RAINFALL THROUGH FRIDAY EVENING
  COULD EXCEED 4 INCHES. ANY OF THESE STORMS COULD QUICKLY CAUSE
  FLASH FLOODING...AND SOME AREAS COULD SEE MORE THAN ONE PERIOD
  OF FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
911 
WGUS63 KTOP 090848
FFATOP

FLOOD WATCH
NATIONAL WEATHER SERVICE TOPEKA KS
348 AM CDT FRI SEP 9 2016

KSZ054>056-058-059-092130-
/O.CON.KTOP.FF.A.0006.000000T0000Z-160910T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...EMPORIA...OSAGE CITY...CARBONDALE...
LYNDON...BURLINGAME...OVERBROOK...OTTAWA...BURLINGTON...LEBO...
GARNETT
348 AM CDT FRI SEP 9 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF EAST CENTRAL KANSAS...INCLUDING THE FOLLOWING 
  AREAS...ANDERSON...COFFEY...FRANKLIN...LYON AND OSAGE. 

* THROUGH LATE TONIGHT

* ANOTHER ROUND OF HEAVY RAINFALL IS LIKELY THIS EVENING AS A COLD
  FRONT MOVES THROUGH THE AREA. WITH RECENT RAINS HAVING ALREADY
  SATURATED THE SOILS, ADDITIONAL RAINFALL COULD LEAD TO FLASH
  FLOODING.

* FLASH FLOODING COULD OCCUR RAPIDLY, ESPECIALLY ALONG CREEKS,
  STREAMS AND RIVERS. LOW WATER CROSSINGS AND OTHER FLOOD PRONE
  AREAS COULD SEE QUICK RISES SHORTLY AFTER RAINFALL RESUMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
263 
WGUS63 KTOP 091957
FFATOP

FLOOD WATCH
NATIONAL WEATHER SERVICE TOPEKA KS
257 PM CDT FRI SEP 9 2016

KSZ054>056-058-059-100600-
/O.CON.KTOP.FF.A.0006.000000T0000Z-160910T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...EMPORIA...OSAGE CITY...CARBONDALE...
LYNDON...BURLINGAME...OVERBROOK...OTTAWA...BURLINGTON...LEBO...
GARNETT
257 PM CDT FRI SEP 9 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 1 AM CDT SATURDAY...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF EAST CENTRAL KANSAS...INCLUDING THE FOLLOWING 
  AREAS...ANDERSON...COFFEY...FRANKLIN...LYON AND OSAGE. 

* UNTIL 1 AM CDT SATURDAY

* ANOTHER ROUND OF HEAVY RAINFALL IS EXPECTED THIS EVENING AS A
  COLD FRONT MOVES THROUGH THE AREA. WITH RECENT RAINS HAVING
  ALREADY SATURATED THE SOILS... ADDITIONAL RAINFALL COULD LEAD TO
  FLASH FLOODING.

* FLASH FLOODING COULD OCCUR RAPIDLY... ESPECIALLY ALONG 
  CREEKS... STREAMS AND RIVERS. LOW WATER CROSSINGS AND OTHER 
  FLOOD PRONE AREAS COULD SEE QUICK RISES SHORTLY AFTER RAINFALL 
  RESUMES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood watch went out at Sep 7, 11:48 PM CDT, 3 hours 58 minutes earlier.

Area forecast discussion, Sep 7, 11:48 PM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
1148 PM CDT WED SEP 7 2016

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Thursday)
Issued at 314 PM CDT WED SEP 7 2016

Late this afternoon water vapor satellite loop shows southwesterly
flow across the Central Plains. Subtropical moisture continues to
stream northward into eastern Kansas from Newton. Profilers and
satellite show a weak wave moving into northwest Oklahoma at 1930Z
with Newton over southeast Arizona. First wave moved through this
morning with scattered showers through mid morning. Little clearing
occurred across north central Kansas late this morning then has
since filled back in, however there are some breaks showing up in
the latest visible satellite picture at 1930Z. Latest mesoscale
analysis shows MLCAPE ranges from 1500 J/kg to 2000 J/kg with
effective shear of 30 to 40 kts along with moderately steep low
level lapse rates. Lapse rates weaken through the evening hours.
That said with the wave moving out of northwest Oklahoma this
evening and tonight models focus convective development mainly
southeast of a Council Grove to Topeka line tonight. Will continue
with the higher precipitation chances south of I-70 tonight and into
Thursday morning. With the high moisture content in the atmosphere
the potential for locally heavy rainfall exists, especially for
areas along and south of Interstate 35 tonight. A strong to severe
storm or two is possible this evening.

Additional wave will eject northeast into eastern Kansas on
Thursday. There looks like there should be a dry period from late
morning into the afternoon hours. By late afternoon thunderstorm
chances will again increase with the approach of energy aloft toward
northeast Kansas. Models are consistent with bringing the frontal
boundary slowly southeast tonight into north central Kansas and then
stalling it out along I-70 by early afternoon. The front is then
forecast to lift northward in the afternoon as a warm front. Lows
tonight will be mild with lows in the upper 60s to the mid 70s.
Highs on Thursday will be in the mid 80s across the area.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 314 PM CDT WED SEP 7 2016

Thursday Night through Saturday...

Precip chances should continue Thursday night in tropical
moisture plume, with a cluster or MCS of some type moving through
southeast/east central KS where highest forecast POPs and QPF are
located. Heaviest rainfall may be south of turnpike, maybe even
south of I35, but difficult to be that precise that this time.

There may be some showers/thundershowers lingering in parts of the
area into Friday morning, with more concentrated development along
the front Friday afternoon, which will move through Friday evening.
Heaviest rainfall for these periods should again be found in east
central KS, where additional rainfall may cause some flooding
concerns by that time.  Have not issued any headlines for flooding
at this time, but these may be needed for the Friday
afternoon/evening time frame if the front takes its time moving
through.  Have basically disregarded the NAM in making this forecast
as other models are more consistent with each other on the timing of
front and location of heavier amounts of QPF.  Finally, Saturday
should be pleasant with high pressure and associated cooler and much
drier airmass building into the Central Plains.

Saturday Night through Wednesday...

A deep trough across the Great Lakes region will continue pushing
northeast throughout the weekend, leaving behind zonal mid-level
flow. Temperatures will remain in the upper 70s Sunday afternoon. A
brief warmup into the middle 80s is expected on Monday ahead of the
next cold front. Shower and thunderstorm chances will increase
Monday evening as the cold front begins to interact with areas along
the Kansas-Nebraska border. Guidance suggests the front will surge
southward Tuesday afternoon into early Wednesday morning, hence the
highest PoPs for the area. Severe weather appears unlikely as mid-
level flow ahead of the front appears to be too weak for well-
organized convection. Timing of the front is still a bit uncertain,
the GFS is more progressive and has the outlook area completely dry
for the daytime hours on Wednesday, while the EC lingers
showers/thunderstorms through much of the afternoon. Much cooler
temperatures will infiltrate the area Wednesday as daytime highs
only warm into the lower to middle 70s!

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1144 PM CDT WED SEP 7 2016

Isolated showers and storms will continue for the next few hours.
Expect that activity to move southward through the morning.
Although possibly staying fairly close to TOP/FOE. A boundary in
the area will lift northward in the afternoon so isolated showers
are possible along that in the afternoon. Only a few models
support this scenario so did not mention in the taf.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...53
LONG TERM...Baerg/GDP
AVIATION...Sanders
Hazardous weather outlook, Sep 7, 9:00 PM CDT, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
900 PM CDT WED SEP 7 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-090200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
900 PM CDT WED SEP 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

A ROUND OF MORE WIDESPREAD THUNDERSTORMS IS EXPECTED OVERNIGHT.
THESE STORMS OVERNIGHT WILL BE CAPABLE OF PRODUCING AREAS OF
HEAVY RAINFALL SOUTH AND EAST OF THE TURNPIKE. THE BEST CHANCE OF
HEAVY RAIN SHOULD BE SOUTH OF INTERSTATE 35.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PERIODS OF THUNDERSTORMS CONTINUE THURSDAY THROUGH FRIDAY
EVENING. A FEW STRONGER STORMS MAY PRODUCE GUSTY WINDS THURSDAY
AFTERNOON...OTHERWISE FOCUS TURNS TO POTENTIAL FOR HEAVY RAINFALL
THURSDAY NIGHT AND AGAIN ON FRIDAY AFTERNOON AND EVENING. AREAS
SOUTH OF INTERSTATE 70 COULD SEE RAINFALL TOTALS OF 1 TO 3 INCHES
AND LOCAL FLASH FLOODING MAY BE POSSIBLE WITH SOME OF THESE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Special weather statement, Sep 8, 12:55 AM CDT, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1255 AM CDT THU SEP 8 2016

KSZ038-080630-
WABAUNSEE-
1255 AM CDT THU SEP 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WABAUNSEE COUNTY UNTIL
130 AM CDT...

AT 1255 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES EAST OF VOLLAND...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL WABAUNSEE
COUNTY.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 336 AND 339.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3886 9635 3892 9641 3909 9608 3897 9601
TIME...MOT...LOC 0555Z 244DEG 30KT 3892 9632

BB

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 12:55 AM CDTSpecial Weather StatementTOPWabaunsee35 min

Nearby

Flash Flood Watches in Kansas, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.